Home
Up
Site Index
Ashton's Work
FAQ
Benzo Basics
About Benzos
About AD's
Water Titration
Surveys
Coping
The Un-Educated
Media Page
Other Issues
Dr. Reg Peart
My Benzopedia
Newsgroup
Poems
Fun Stuff
Books
Links
Video Links
About this site

Wendy

Hi everyone,

Well it's been several months since I posted. To be honest I haven't even been reading for several reasons I just couldn't be here. I did want to let those who have seen me here know that I finally finished tapering. As some of you will know I started at 10 mg of Xanax in January, 2007, crossing over to 80 mg of valium in March, 2007. It's been a long, long road. That last 5 mg seemed to go on endlessly. I reached it in July of last year and it's taken this long.

I suspect I'll write a lot more about this but for now just want to summarize where I'm at. In terms of acute symptoms I'm left with:

- tinnitus, which had gone away and returned but much, much better than it was during tolerance w/d and the first year of tapering.

- parasthesia in entire body, primarily at night and particularly in my legs. Like the tinnitus it's so much better than it used to me. Now I'm not literally writing with it, sometimes in tears. The "vibrations" are still there in my legs as well, but bearable.

- my legendary overactive bladder still plagues me but at least now it's 4-6 times a night which is infinitely better than 10-16! That give me hope.

- insomnia. It's strange because I did feel that I had learned how to sleep normally again without the aid of chemicals, that is I could get back to sleep after those endless bathroom trips. Now I struggle to get to sleep and then return to sleep after the bladder kicks in.

- fatigue!!!!! This started late last spring and though I've had occasional breaks it's now by far the worst symptom. I think it would be much easier to cope with other problems if not for the fatigue.

Despite that I must look back on where I was when this started and at various milestones and things are much, much better. I wasn't sure I could ever say that. I have to believe that, with time, things will improve even more.

I know one thing without a doubt. I do not regret having made the decision to get off. I am now benzo free for the first time since October, 1994, and free of all psychoactive drugs for the first time. When I decided to stand my ground and stop the ones I was on in October, 2006 I came off Cipralex and Seroquel first. Then a few months later Wellbutrin, Gabapentin and the Xanax. I realize more and more how much harm they all did. I've been reading some of Breggin's work and realized I was on in excess of 27 psychoactive drugs in various combinations over the years, plus 22 ECT's, and multiple "confinements". No wonder my brain is mush! One of his books is aptly called "Toxic Psychiatry". I'm staying away from his work for a while because I get angry all over again, and found myself going down that "What if" road, especially what if I had said no initially to the drugs, and what if I had stuck to my desire years ago to get off them all and always caved in when told I needed them.

I'm hoping to stick around now. Perhaps I can share some of what I've learned over the past few years, and get some help in the next phase of this journey. This group was of such help to me in terms of information and support, so many times when I wasn't sure I could keep doing this. I thank everyone who was there for me, members and moderators alike!!!!! You are truly amazing and courageous people.

Thank you all.

Wendy

6 days off valium, initially 10 mg of Xanax in Jan. 2006.

 

12 month Update

Hello Everyone,

Today is a milestone for me in recovery. One year ago yesterday I took my last benzo, finally jumping off at 1 mg of valium, almost two years to the day after beginning my taper.

In October, 2006 I went cold turkey from 300 mg of Seroquel and 10 mg of Cipralex. On January 15, 2007 I followed with another c/t from 300 mg of Wellbutrin XL and 1200 mg of Neurontin. The same day I started a taper from 10 mg of Xanax. By March 18th I had dry cut to 6.5 mg and on March 23rd began a valium crossover to 60 mg (rather than the 130 that I needed). It was not a staged cross over, simply removal of the Xanax with an immediate substitution of Valium. In light of what happened during the next 48 hours the psychiatrist very “graciously” agreed to 80 mg of valium.

I won’t bore people with the horror story of my taper  but now, at one year off, I’m still extremely symptomatic including:

- severe fatigue

- head symptoms such as pressure (band/vise sensation), vibrations, feeling my head will implode and explode all at the same time, fuzzy, etc.

- tinnitus

- eye pain, sensation of “bulging”, soreness, “scrunching”, sensitivity to cold air and any moving air

- parasthesia

- burning

- internal “thermostat” still of at night causing extreme overheating

- overactive bladder

- sleep issues other than the bladder from hell

- painful muscle cramps in legs, feet, fingers

- depression and anxiety

- apathy

As bad as it seems right now I have to try very hard to keep it in perspective. Where would I be now if I had not extricated myself from the “care” of psychiatrists and stopped taking all drugs? Quite literally, I doubt I would be here to tell my story. I also only have to go back to the detailed journal I kept of my taper to realize how far I’ve come, even though I lose sight of that so often.  Without belabouring the point, especially for members who’ve heard it before, I would like those who think they can’t do it to consider the following which is not intended as a “pity party” or to elicit sympathy. I can manage that quite nicely all on my own, and do so on a daily basis.

When I decided to get off the drugs I’d been a victim of more than 12 years of severe poly-drugging, a least 33 of which  I’ve managed to identify. Once the psychiatric profession got me in their clutches I was never on less than five drugs at a time, and as high as nine in one particular “cocktail”. I had 22 ECT’s and 22 psych. admissions, most of them involuntary.  I came very close to dying from lithium poisoning because the psychiatrist wasn’t monitoring my levels. During that entire time, and throughout a good deal of my taper, I was fighting an Eating Disorder so severe that doctors were amazed that I continued to survive. That required multiple hospital  admissions for gastro enteral tube feeding , including three more during the first half of my taper. In other words I’m a poster child for most of Peter Breggin’s books.

I am not close to healthy and I don’t know what it means to feel normal or happy. I have a very long way to go but the bottom line is if I could get this far after all that, then so can every single person here. Remember, this takes Patience, Acceptance, and Time because you can’t go around it, over it, or under it - only through it and out the other side.

Wendy


 

Disclaimer:  The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.

About this site          Disclaimer               Contact

Last updated 22 July 2015